Kentucky, 2009Winter Weather in Kentucky, December 5, 2009
December 5, 2009 · NWS LMK · 1 event in 1 county or zone
Light snow fell across the Bluegrass Region of Kentucky. Snowfall accumulations totaled less than one half of an inch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow fell across the Bluegrass Region of Kentucky. Snowfall accumulations totaled less than one half of an inch. However, slick roads contributed to an automobile accident that caused one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 5, 6:31 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 5, 6:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
631 PM EST SAT DEC 5 2009
...UPDATED AVIATION DISCUSSION...
.SHORT TERM (TONIGHT AND SUNDAY)...
HIGH PRESSURE WILL MOVE ACROSS THE STATE THIS EVENING BRINGIN CLEAR
SKIES AND CALMING WINDS THAT WILL ALLOW FOR QUICK RADIATIONAL
COOLING. AFTERNOON DEWPOINTS SO FAR ARE IN THE MID TEENS...WHICH
WOULD ARGUE FOR LOWS DOWN IN THAT RANGE BY DAYBREAK.
HOWEVER...MODELS ARE IN GOOD AGREEMENT BRINGING A WEAK VORTMAX
ACROSS THE REGION AND THUS WOULD SEE SOME UPPER LEVEL CLOUDS MOVE IN
SOME TIME AFTER MIDNIGHT. THESE CLOUDS WOULD SLOW THE DROP IN
TEMPS...BUT STILL FORECASTING THE COLDEST NIGHT OF THE YEAR SO FAR.
THE HIGH WILL SHIFT EAST OF THE REGION SUNDAY...BRINGING WARMER
TEMPERATURES THOUGH READINGS WILL STILL BE ABOUT 5 DEGREES BELOW
NORMAL.
.LONG TERM (SUNDAY NIGHT - SATURDAY)...
A VERY BUSY LONG TERM PERIOD AS A PATTERN OF WET UNSETTLED WEATHER
CONTINUES. THE STRONGEST STORM SYSTEM LOOKS TO COME ON TUES
NIGHT/WED WITH THE GREATEST THREAT BEING STRONG WINDS.
SUNDAY NIGHT - WEDNESDAY...
THE FIRST STORM SYSTEM TO AFFECT OUR AREA WILL COME SUNDAY NIGHT
THROUGH MONDAY AFTERNOON. NOT A WHOLE LOT OF CHANGES TO THIS
SYSTEM. IT STILL LOOKS LIKE A MIX OF RAIN/SNOW THROUGH MID MORNING
ON MONDAY...THEN ENDING WITH LIGHT RAIN. TEMP PROFILES ARE RUNNING
A TAD COOLER THAN PREVIOUSLY...SO IF THIS VERIFIES WE COULD SEE MORE
SNOW THAN RAIN MONDAY MORNING. PRECIPITATION WILL BE LIGHT IN
NATURE WITH LITTLE TO NO SNOW ACCUMULATIONS EXPECTED. WILL INCLUDE
A STATEMENT IN THE HWO ABOUT SLICK SPOTS MONDAY MORNING ESPECIALLY
ON BRIDGES/OVERPASSES SINCE WE WILL GET DOWN INTO THE UPPER 20S TO
LOW 30S FOR LOWS MONDAY MORNING.
THE SECOND SYSTEM WILL BE THE ONE TO WATCH IN THE LONG TERM PERIOD
BECAUSE OF THE STRONG WIND POTENTIAL. A STRONG LOW PRESSURE SYSTEM
WILL TRAVERSE THE LOWER PLAINS TUES...APPROACHING OUR AREA TUES
NIGHT. THIS SYSTEM IS CHARACTERIZED BY A SPLIT UPPER JET
STRUCTURE...AT LEAST A 60 KT H85 JET...PWATS AROUND 1
INCH...PLENTIFUL 0-6KM SHEAR...AND A THIN STREAM OF CAPE. ALL OF
THESE FACTORS WOULD POINT TO A POSSIBLE COOL SEASON SEVERE WEATHER
OUTBREAK. SEVERAL ANALOGS AGREE WITH THIS SEVERE THREAT. WE/RE
STILL 4-5 DAYS OUT FROM THIS SYSTEM THOUGH SO WE/RE NOT 100%
CONFIDENT THAT SUCH AN EVENT WOULD OCCUR...HOWEVER THE SIGNAL IS
PERSISTENT AND DEFINITELY SOMETHING TO WATCH IN THE COMING DAYS. AT
THE VERY LEAST...WE MAY HAVE CONVECTIVE RAIN SHOWERS MIXING DOWN
WINDS OF 30-40 MPH. IF CONVECTION WOULD BECOME STRONG ENOUGH...IT
WOULDN/T BE HARD TO MIX DOWN 50-60 KT WINDS JUST ABOVE THE SURFACE.
BE PREPARED FOR WINDY...WET CONDITIONS TUESDAY NIGHT.
WINDS WILL REMAIN STRONG THROUGH WED NIGHT. THE MAIN
RAINFALL...AROUND 1-2 INCHES POSSIBLE....WILL FALL LATE TUES
AFTERNOON THROUGH EARLY WEDNESDAY MORNING. LIGHT PRECIPITATION WILL
CONTINUE ON WED AND TAPER OFF WEDNESDAY NIGHT. WITH THE COLD FRONT
OF THIS SYSTEM PASSING THROUGH WEDNESDAY AFTERNOON...LEFT OVER
PRECIP WILL LIKELY CHANGE TO LIGHT SNOW SHOWERS WED EVENING BEFORE
ENDING.
TEMPS THROUGH THE PERIOD WILL LIKELY BE IN THE 40S TO AROUND 50 FOR
HIGHS AND MID 20S TO LOW 40S FOR LOWS. TEMPS WILL BE TRICKY TUES
NIGHT AS A SURGE OF WARM AIR MAKES IT/S WAY INTO THE REGION AHEAD OF
THE COLD FRONT. HAVE INCLUDED A NON-DIURNAL TEMP CURVE TO ACCOUNT
FOR THIS.
THURSDAY - SATURDAY...
YET ANOTHER SOUTHERN STREAM SYSTEM WILL AFFECT THE AREA ON FRIDAY
NIGHT/SAT. AT THIS POINT...IT DOES LOOK LIKE SOME FROZEN PRECIP
WOULD BE POSSIBLE. TEMPS LOOK TO REMAIN BELOW NORMAL IN THE LAST
PART OF THE LONG TERM.
&&
.AVIATION (00Z TAF ISSUANCE)...
VFR THRU THE PERIOD.
RIDGE OF HI PRES ACRS THE REGION WILL MOVE TO THE MID ATLANTIC
STATES BY END OF PERIOD...RESULTING IN NEARLY CALM WINDS TNGT AND
LIGHT SELY FLOW SUN.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........RJS
LONG TERM.........AML
AVIATION..........DK/11
Hazardous weather outlook, Dec 5, 3:46 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EST SAT DEC 5 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
346 PM EST SAT DEC 5 2009 /246 PM CST SAT DEC 5 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FAST MOVING WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA LATE
SUNDAY NIGHT AND MONDAY MORNING. THIS SYSTEM WILL BRING A WINTRY
MIX OF RAIN AND SNOW TO THE AREA. ALTHOUGH LITTLE TO NO SNOW
ACCUMULATION IS EXPECTED...DRIVERS SHOULD WATCH OUT FOR SLICK
SPOTS ON BRIDGES AND OVERPASSES DURING THE MONDAY MORNING COMMUTE.
A STRONG STORM SYSTEM WILL AFFECT THE AREA TUESDAY NIGHT AND
WEDNESDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY NIGHT
WITH DAMAGING WINDS BEING THE PRIMARY THREAT AND HEAVY RAINFALL A
SECONDARY THREAT.
THE COLD FRONT OF THIS STORM SYSTEM WILL MOVE THROUGH WEDNESDAY
AFTERNOON WITH GUSTY WINDS AHEAD OF AND BEHIND THE FRONT LASTING
THROUGH WEDNESDAY NIGHT. EXPECT SUSTAINED WINDS OF 15 TO 20 MPH
WITH GUSTS UP TO 30 TO 35 MPH WEDNESDAY AND WEDNESDAY NIGHT.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY MORNING AS WELL AS TUESDAY NIGHT.
AML
Winter Weather, Clark
- When
- December 5, 9:00 PM EST to 10:00 PM EST
- Where
- Clark forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.971, -84.147 (the zone’s center; the record gives no point)
Light snow fell during the day with accumulations of less than one half inch. This snow across the Bluegrass Region brought slick roads that lead to an automobile accident on The Mountain Parkway Highway 10 miles east of Winchester. A fatality occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 5, 200916 injured · $700,000 · 1 event
- Extreme Cold in Oregon, December 5 to 11, 20091 death · 9 events
- Winter Weather in Tennessee, December 5, 20094 injured · 16 events
- Winter Weather in Tennessee, December 5, 20094 injured · 2 events
- Heavy Snow and Winter Weather in Kentucky, December 5, 200934 events
- Winter Storm and Winter Weather in Virginia, December 5, 200918 events
- Winter Storm and Winter Weather in Maryland, December 5, 200914 events
- Winter Storm and Winter Weather in West Virginia, December 5, 200910 events
- Winter Weather in Pennsylvania, December 5, 20098 events
- Heavy Snow and Winter Weather in New Jersey, December 5, 20098 events
- Extreme Cold in California, December 5 to 11, 20096 events
- Extreme Cold in Montana, December 5 to 7, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201855.